Pennsylvania, 2023Flash Flood and Damaging Wind in Pennsylvania, August 30, 2023
August 30, 2023 · NWS CTP · 2 events in 2 counties and zones
Training showers and thunderstorms formed in an anomalously high PWAT airmass over central Pennsylvania during the late evening of August 29 and continued into the early morning hours of August 30. Locally heavy rainfall in excess of 3 inches caused flash flooding across southern Clinton County, and wind damage was observed in Lycoming County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Training showers and thunderstorms formed in an anomalously high PWAT airmass over central Pennsylvania during the late evening of August 29 and continued into the early morning hours of August 30. Locally heavy rainfall in excess of 3 inches caused flash flooding across southern Clinton County, and wind damage was observed in Lycoming County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Aug 29, 8:05 PM EST, 4 hours 25 minutes earlier.
Area forecast discussion, Aug 29, 8:05 PM EST, 4 hours 25 minutes before
Area Forecast Discussion
National Weather Service State College PA
905 PM EDT Tue Aug 29 2023
.SYNOPSIS...
Cloudy and humid this evening with potential for locally heavy
rainfall through tonight. Rain will exit central PA by early
tomorrow morning, followed by breezy and noticeably less humid
weather into Wednesday night. A comfortably cooler pattern will
bring a taste of Fall Thursday into the weekend with a really
nice stretch of weather to close out August and kickoff
September. Summer heat and humidity does look to make a comeback
by the middle of next week.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Adjusted POPS and weather several times this shift. Main focus
for the next few hours is across the far northwest, along a
boundary that was there at mid aft.
Activity to the south is a bit weaker, this area did not get
much sun today. Also moisture not quite as deep today, as it
was early on Monday.
Dewpoints may come up a bit more late across the southeast.
Thus area not under a flood watch, FFG numbers are higher, as
this area has not had the rain that one often sees down there
in the summer time.
Temperatures look good overnight.
For now, will hold onto flood watch, given than an isolated
area of training or a slow moving cell could form. May drop
later if things continue to fall apart.
Earlier discussion below.
Adjusted higher POPS back down some for the next 3 hours, a lot
of cloud cover has held down the formation of showers and
storms so far.
Earlier discussion below.
235PM: Issued flood watch for potential isolated flash flooding
caused by heavy/excessive rain 5pm today through late tonight.
The watch includes southwest-northeast oriented stripe of
counties from the Laurel Highlands through the central ridges
into the middle and upper Susquehanna Valley.
Previous Discussion Issued: 137 PM EDT Tue Aug 29 2023
Overcast with low clouds still holding firm over most of CPA at
17Z with some breaks evident over the western fringe of the
CWA per latest visible satellite imagery. Radar trends indicate
showers beginning to sprout over the western Alleghenies along
inverted sfc trough axis near US-219. The latest hires model
guidance favors an gradual uptick in showers slowly expanding
to the north and east of the higher terrain toward the I99
corridor into the evening.
Main focus for tonight will be potential for locally heavy rain
and associated short-term flood risk. A tropical moisture plume
with hi pwats associated with Idalia should reach central PA
ahead of a digging upper level trough and well defined sfc cold
front approaching from the Great Lakes. Moisture convergence
looks to be maximized over the central mtns into the mid and
upper Susquehanna Valley in the 00-06/03-09Z window with
localized intense rainfall of 1-2+ inches possible in spots.
Coordinated with WPC and BGM on a northeastward expansion of
the D1 SLGT risk ERO. Locations near the I99 and US220 corridor
(especially near and north of I80) are most vulnerable to
flooding issues given soil sensitivity/lowest FFG. 06-12Z HREF
FFG exceedance probabilities have increased to over 50% across
portions of central Pennsylvania, and we may consider a watch
before the end of the day shift. We have reconfigured the HWO to
highlight counties with the greatest risk of seeing localized
flash flooding tonight.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
Cut out showers after 12Z Wednesday, given wind shift and what
others had.
Earlier discussion below.
Some lingering showers and thunderstorms are possible across
the extreme eastern part of the forecast area at daybreak
Wednesday before rain exits and clouds decrease through Wednesday
afternoon. A NW breeze will direct much drier/low pwat air into
the area providing a noticeable drop in humidity. This will set
the stage for a refreshingly cool night with lows trending 8 to
15 degrees lower night/night with min temps in the 45-60F range.
&&
.LONG TERM /THURSDAY THROUGH TUESDAY/...
Did lower dewpoints a bit for Thursday into Friday, being
west amd north of any tropical activity. I did not want to
go too low, given how wet things have been this summer.
Maybe looking at a dry spell coming up, much needed to dry
things out a bit before fall and also to be able to enjoy the
last big weekend of the summer season.
More information below.
There has been no significant changes to the extended forecast
from the previous discussion. High pressure is expected to build
after Wednesday morning. Conditions will remain dry for the entirety
of the extended period. Cooler and more mild temperatures will
be likely for Thursday/Friday before heat and humidity builds
into the region again bringing summer like conditions for Sunday
and Monday.
Previous Discussion...
All guidance tracks Idalia well south of Pennsylvania the
second half of this week, as Canadian high pressure builds in
from the Grt Lks. This scenario supports a high confidence
forecast of fair and cool weather Wed PM-Friday.
Upper level ridging is progged next weekend into early next
week, as the surface high drifts off the east coast. This
pattern supports a continuation of dry weather with steadily
rising temperatures. Ensemble mean 850mb temps rise to around
18C by Monday, which is supportive of high temperatures in the
mid 80s to low 90s across the forecast area.
&&
.AVIATION /01Z WEDNESDAY THROUGH SUNDAY/...
Southerly flow will continue to advect moisture into the area
ahead of a slow moving frontal boundary, leading to widespread
stratus across much of central PA tonight. Most TAF sites will
see at least a few hours of IFR cigs overnight, with the lowest
cigs likely at JST and IPT. Heavier SHRA and a couple TSRA are
possible especially after 04z, and mainly east of UNV.
VFR conditions return for most locations behind the cold front
tomorrow morning along with gusty winds out of the northwest.
MVFR stratus may linger into the afternoon across BFD and JST
in cold air advection.
Outlook...
Thu...Patchy AM valley fog possible NW Mtns.
Fri...Patchy AM valley fog possible, mainly N and W Mtns.
Sat...No sig wx expected.
&&
.CLIMATE...
Tracking Williamsport Summer Wetness...through 8/28/2023
*7.23 inches of rain so far in August currently ranks as the
9th wettest on record
*20.43 inches of rain so far this Summer (since June 1st) ranks
as the 4th wettest on record
After a very dry spring, this summer will go out as being very
wet. Will see what September brings.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 5 AM EDT Wednesday for PAZ012-018-019-
024>028-033>035-037-041-042-045-046-049>053.
&&
SYNOPSIS...Steinbugl
NEAR TERM...Steinbugl/Martin
SHORT TERM...Steinbugl/Martin
LONG TERM...Fitzgerald/Martin/Bowen
AVIATION...Colbert/Bauco
CLIMATE...Steinbugl/Martin
Hazardous weather outlook, Aug 29, 1:34 PM EST, 10 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
234 PM EDT Tue Aug 29 2023
PAZ004-005-010-064>066-301845-
Warren-McKean-Elk-Adams-York-Lancaster-
234 PM EDT Tue Aug 29 2023
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...This afternoon and tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
PAZ006-011-017-036-056>059-063-301845-
Potter-Cameron-Clearfield-Franklin-Perry-Dauphin-Schuylkill-Lebanon-
Cumberland-
234 PM EDT Tue Aug 29 2023
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...This afternoon and tonight.
Localized heavy rainfall is possible over a short duration and could
result in isolated flash flooding this evening into tonight.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
PAZ012-018-019-024>028-033>035-037-041-042-045-046-049>053-301845-
Northern Clinton-Northern Centre-Southern Centre-Cambria-Blair-
Huntingdon-Mifflin-Juniata-Somerset-Bedford-Fulton-Tioga-
Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming-Union-
Snyder-Montour-Northumberland-Columbia-
234 PM EDT Tue Aug 29 2023
...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Flood Watch.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
In the hours before
Special weather statement, Aug 29, 11:16 PM EST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service State College PA
1216 AM EDT Wed Aug 30 2023
PAZ019-045-046-300500-
Southern Lycoming PA-Southern Clinton PA-Southern Centre PA-
1216 AM EDT Wed Aug 30 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN CENTRE...SOUTH
CENTRAL LYCOMING AND SOUTHEASTERN CLINTON COUNTIES THROUGH 100 AM
EDT...
At 1216 AM EDT, Doppler radar was tracking a strong thunderstorm near
Lock Haven, moving northeast at 25 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Lock Haven, Jersey Shore, Lamar, Mill Hall, Avis, Dunnstown,
Flemington, Castanea, Blanchard, McElhattan, Mackeyville, Bald Eagle
State Park, Beech Creek and Oval.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Very heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4099 7756 4101 7761 4106 7763 4122 7724
4108 7712
TIME...MOT...LOC 0416Z 245DEG 22KT 4104 7754
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
LambertLocal storm report, Aug 30, 12:18 AM EST, 12 minutes before
Preliminary Local Storm Report
National Weather Service State College PA
118 AM EDT Wed Aug 30 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 AM Rain 1 NW Lock Haven 41.15N 77.47W
08/30/2023 M3.14 inch Clinton PA Trained Spotter
&&
MRCThunderstorm Wind, Lycoming
- When
- August 30, 12:30 AM EST to 12:32 AM EST
- Where
- Lycoming County, 0.65 mi NNW of Hepburnville to 0.86 mi NE of Hepburnville
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 41.308, -77.076
Severe thunderstorm producing winds estimated near 60 mph knocked down or snapped several trees from McKee Road eastward to Eckard Road in the vicinity of Hepburnville. At least one outbuilding was heavily damaged as well.
Flash Flood, Clinton
- When
- August 30, 12:40 AM EST to 2:20 AM EST
- Where
- Clinton County, 1.67 mi WSW of Flemington to 0.93 mi WNW of Mill Hall
- Cause
- Heavy Rain
- Reported by
- Fire Department/Rescue
- Coordinates
- 41.124, -77.511
Flash flooding led to the closure of several roads across Bald Eagle, Woodward, and Dunnstable townships in due to water and/or rock slides across roadways.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hurricane and Tropical Storm in Georgia, August 30, 20231 death · 7 injured · $38 million · 33 events
- Hurricane and Tropical Storm in Florida, August 30, 2023$410 million · 19 events
- Tropical Storm in Florida, August 30, 20231 death · 24 events
- Hurricane and Tropical Storm in Florida, August 30, 20231 death · 1 injured · 15 events
- Tropical Storm in Florida, August 30, 20231 death · 12 events
- High Wind in California, August 30 to 31, 20231 death · 1 event
- Tornado and Tropical Storm in South Carolina, August 30 to 31, 2023$720,000 · EF1 · 16 events
- Tornadoes and Tropical Storm in South Carolina, August 30 to 31, 20232 injured · $125,000 · EF1 · 30 events
- Tropical Storm in Georgia, August 30, 20231 injured · $185,000 · 20 events
- Hail and Damaging Winds in North Dakota, August 30, 2023$300,000 · 1.75 in hail · 10 events
- Tornado and Tropical Storm in Georgia, August 30 to 31, 20231 injured · $135,000 · EF0 · 7 events
- Tornadoes and Flash Flooding in North Carolina, August 30 to 31, 2023$54,000 · EF1 · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1128520, 1117421.